Hyperfinite graphings and combinatorial optimization


We exhibit an analogy between the problem of pushing forward measurable sets under measure preserving maps and linear relaxations in combinatorial optimization. We show how invariance of hyperfiniteness of graphings under local isomorphism can be reformulated as an infinite version of a natural combinatorial optimization problem, and how one can prove it by extending wellknown proof techniques (linear relaxation, greedy algorithm, linear programming duality) from the finite case to the infinite.

This is a preview of subscription content, log in to check access.


  1. 1.

    D. Aldous and R. Lyons, Processes on unimodular random networks, Electron. J. Probab., 12 (2007), Paper 54, 1454–1508

  2. 2.

    Alon, N., Fischer, E., Krivelevich, M., Szegedy, M.: Efficient testing of large graphs. Combinatorica 20, 451–476 (2000)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Benjamini, I., Schramm, O.: Harmonic functions on planar and almost planar graphs and manifolds, via circle packings. Invent. Math. 126, 565–587 (1996)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Benjamini, I., Schramm, O., Shapira, A.: Every minor-closed property of sparse graphs is testable. Adv. in Math. 223, 2200–2218 (2010)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Elek, G.: On limits of finite graphs. Combinatorica 27, 503–507 (2007)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Elek, G.: Finite graphs and amenability. J. Func. Anal. 263, 2593–2614 (2012)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Frieze, A., Kannan, R.: Quick approximation to matrices and applications. Combinatorica 19, 175–220 (1999)

    MathSciNet  Article  Google Scholar 

  8. 8.

    A. Hassidim, J. A. Kelner, H. N. Nguyen and K. Onak, Local graph partitions for approximation and testing, in: Proc. 50\(^{th}\) Ann. IEEE Symp. on Found. Comp. Science (2009), pp. 22–31

  9. 9.

    Hatami, H., Lovász, L., Szegedy, B.: Limits of locally-globally convergent graph sequences. Geom. Func. Anal. 24, 269–296 (2014)

    MathSciNet  Article  Google Scholar 

  10. 10.

    V. Kaimanovich, Amenability, hyperfiniteness, and isoperimetric inequalities, C. R. Acad. Sci. Paris Sr. I Math., 325 (1997), 999–1004

  11. 11.

    Lovász, L.: On the ratio of optimal fractional and integral covers. Discrete Math. 13, 383–390 (1975)

    MathSciNet  Article  Google Scholar 

  12. 12.

    L. Lovász, Large Networks and Graph Limits, Amer. Math. Soc. (Providence, RI, 2012)

  13. 13.

    Lovász, L.: Compact graphings. Acta. Math. Hungar. 161, 185–196 (2020)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Schramm, O.: Hyperfinite graph limits, Elect. Res. Announce. Math. Sci. 15, 17–23 (2008)

    Google Scholar 

  15. 15.

    Scott, A.: Szemerédi's regularity lemma for matrices and sparse graphs. Combin. Prob. Comput. 20, 455–466 (2011)

    Article  Google Scholar 

  16. 16.

    Szemerédi, E.: On sets of integers containing no \(k\) elements in arithmetic progression. Acta Arithmetica 27, 199–245 (1975)

    MathSciNet  Article  Google Scholar 

  17. 17.

    E. Szemerédi, Regular partitions of graphs, in: Colloque Inter. CNRS J.-C. Bermond, J.-C. Fournier, M. Las Vergnas and D. Sotteau, Eds., (1978), pp. 399–401

Download references

Author information



Corresponding author

Correspondence to L. Lovász.

Additional information

Dedicated to Endre Szemerédi at the occasion of his 80th birthday

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Lovász, L. Hyperfinite graphings and combinatorial optimization. Acta Math. Hungar. (2020). https://doi.org/10.1007/s10474-020-01065-y

Download citation

Key words and phrases

  • hyperfinite
  • splitting set
  • greedy algorithm

Mathematics Subject Classification

  • primary 05C72
  • secondary 05C63
  • 05C35